Skin cancers are common in transplant patients. The
chances are higher in patients who have already suffered from a skin cancer
once. Skin cancers in transplant patients are due to the reduced immunity as a
consequence of the medications given post-transplantation. The drugs may also
bring about the pro-carcinogenic effect through other mechanisms besides
Newer immunosuppressant drugs used in transplant
patients like sirolimus and everolimus have additional anti-cancer properties.
Thus, it is possible that the use of these drugs instead of the older drugs
like cyclosporine and tacrolimus (which belong to the calcineurin inhibitor
group) could possibly reduce the chances of skin cancer in transplant patients.
A study called the Efficacy of Rapamycin in Secondary Prevention of Skin Cancers
in Kidney Transplant Recipients (TUMORAPA) assessed the efficacy of sirolimus
in preventing skin cancers in those kidney-transplant patients who were already
on a calcineurin inhibitor and had suffered from a skin cancer of the
squamous-cell type earlier.
The 120 patients included in the study were divided
into 2 groups. One group of patients continued to receive calcineurin
inhibitors. The second group was shifted to sirolimus. The conversion to
sirolimus was either rapid i.e. the calcineurin inhibitors were discontinued
within 7 days, or progressive if the conversion took longer.
Before the study, 55% patients had suffered from a
single squamous-cell cancer earlier, whereas the remaining patients had
suffered from more than one skin cancer.
found that patients on sirolimus were free of squamous-cell cancer for longer
periods than those on calcineurin inhibitors. New squamous-cell cancers
developed in 14 patients of the sirolimus group as compared to 22 patients of
the calcineurin-inhibitor group.
In 6 patients from the sirolimus group, the cancer
developed only after sirolimus was stopped.
anti-cancer benefits of sirolimus were usually more pronounced in those who had
suffered from a single squamous-cell cancer before the study as compared to
those who had already suffered multiple cancers.
The use of sirolimus was, however, associated with a
higher incidence of adverse effects. These occurred in nearly all the patients
taking sirolimus and were mostly seen during the first 6 months of treatment. A
reduction in dose or additional medications helped to control the symptoms.
Patients who underwent rapid conversions showed a higher rate of
discontinuation as well as serious adverse effects as compared to those
underwent progressive conversions.
The study thus
indicates that replacement of calcineurin inhibitors with sirolimus not only
decreases the risk of development of new squamous cell cancers of the skin, it
also delays the occurrence of these lesions. However, the incidence of adverse
effects was higher in the sirolimus group. Using lower doses of sirolimus and
adopting progressive conversions could help to reduce the chances of adverse
1. Sirolimus and Secondary Skin-Cancer Prevention in Kidney Transplantation;
Sylvie Euvard et al; N Engl J Med 2012; 367:329-339